Skip to main content

Organophosphate poisoning in the intensive care unit

Introduction

Organophosphate pesticides are widely used agricultural products that act as acetycholinesterase inhibitors. This study aimed to describe the presentation and management of organophosphate poisoning (OPP) in the intensive care unit (ICU).

Method

Retrospective examination of medical records from 25 patients with OPP, who were admitted to the ICU and remained for ≥ 24 hours. Diagnosis was performed from the history taken either from the patients or from the patient's relatives. Demographic, survival data and day 1 APACHE II, APACHE III and Glasgow Coma Scale (GCS) scores were recorded.

Results

There were 20 female and five male patients. Twenty-two of 25 patients (88%) attempting suicide were admitted to the ICU, with a mean stay of 11.9 days (range 1–61 days). The organophosphates were parathion, fenthion, malathion, and diazinon. Gastric lavage was performed, and activated charcoal was administered to all patients. Atropine sulphate was administered intravenously in repeated doses or infusion to all patients with bradycardia, diarrhea, salivation, and miosis. Pralidoxime was used for 24 patients. Mechanical ventilation was required by 68% of patients because of bronchial secretions, altered conscious level and paralysis. The mean APACHE II and APACHE III scores were 9.4 ± 5.9 and 34.5 ± 17.5, respectively. Intermediate syndrome was observed in two patients. Four patients died from ARDS, and three died from septic shock. Serum cholinesterase level at admission was well correlated with APACHE II, APACHE III and GCS scores.

Discussion

Ingestion of organophosphate compounds in an attempt at suicide is a major problem, especially in developing countries because of the wide availability of pesticides as result of extensive use in agriculture, and uncontrolled sale of these agents all over the country. OPP is a serious condition that needs rapid diagnosis and treatment. Delay in discovery of poisoning and in seeking medical assistance, inadequate airway management and severity of OPP may contribute to mortality in these patients.

References

  1. 1.

    Sungur M, Güven M: Crit Care 2001, 5: 211-215. 10.1186/cc1025

    PubMed Central  CAS  Article  PubMed  Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sungurtekin, H., Balcý, C. Organophosphate poisoning in the intensive care unit. Crit Care 7, P244 (2003). https://doi.org/10.1186/cc2133

Download citation

  • Published:

  • DOI: https://doi.org/10.1186/cc2133

Keywords

  • Glasgow Coma Scale
  • Activate Charcoal
  • Malathion
  • Parathion
  • Diazinon